Louisiana, 2020High Wind in Louisiana, December 13, 2020
December 13, 2020 · NWS LIX · 2 events in 2 counties and zones
A cold front raced across the local area late in the evening on the 13th. A line of unusually strong showers right on the frontal boundary produced brief periods of low end severe wind gusts.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front raced across the local area late in the evening on the 13th. A line of unusually strong showers right on the frontal boundary produced brief periods of low end severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 13, 3:57 PM CST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 13, 3:57 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CST Sun Dec 13 2020
.SHORT TERM...Overall it has been a cloudy muggy day. The sun has
peaked through the clouds every so often with temperatures climbing
into the mid 60s to mid 70s. Showers have also been increasing in
coverage since 20z as better forcing moves overhead. This is evident
looking at the WV as you can see all the lift coming across Mexico
coastal TX and the northwestern Gulf, however this is broad lift as
the main disturbance is still back in TX.
Two separate systems to worry about in the short term but the prime
focus is on tonight. We will see a cold front tonight with a good
chance of rain across much of the area this evening and then we
should dry out quickly after midnight. The culprit is a strong s/w
currently moving along the TX/OK border. This s/w will plow through
the Lower MS Valley tonight and into the DELMARVA region Monday
afternoon. At the sfc a low pressure system is beginning to take
shape over southeast TX and this will continue to deepen as it moves
across LA/MS and into central AL after midnight driving a cold front
through the region. Best chance for rain will be along this front
where a rather narrow band of showers (possibly embedded with a few
thunderstorms in southwest MS) is expected to develop. Why so thin?
Well it appears the main forcing will be the front as the lift aloft
will be quite broad. The main forcing will be farther north and mid
lvls hghts remain unchanged through the night and LL convergence
is quite weak. LL winds will be strong but once you get abv h925
the convergence is very weak. Instability will be fairly limited
if there is really any to work with. With that severe weather is
not anticipated but can not completely rule it out as if any
thunderstorms can become deeply rooted it will have the ability to
bring down some stronger winds. Best chance for any strong storm
or even thunder for that matter will be west of I-55 this evening.
Other concern tonight is winds. Strong sfc pressure rises behind the
cold front, rather strong winds just above the sfc, and cold air
advection should create a window of breezy conditions across the
entire area for a few hours after the cold front moves through. The
strongest winds will occur near the coast but especially
immediately along the southshore where lower friction will allow
stronger winds to come inland off the lake. With that we have issued
a wind advisory for those parishes right along Lake Pontchartrain
and Lake Borgne.
Cooler and drier Monday and Tuesday as high pressure dominates the
region. Aloft zonal flow Monday will slowly become more
southwesterly Monday night and Tuesday as the next system drops
southeast across the Rockies and into the Plains Tuesday. Conditions
will begin to moderate Tuesday with highs expected to increase from
mainly the lower to mid 50s on Monday to upper 50s and mid 60s.
This system will continue to work east towards the MS Valley region
Tuesday night with a weak sfc low developing and moving through the
Lower MS Valley. Moisture will increase ahead of this system and
this combined with increasing lift and another cold front should
help get scattered showers across the region once again. Not
anticipating much in the way of thunder as instability will not be
there. /CAB/
.LONG TERM...All indications suggest this rather progressive
pattern will continue. Ensembles agree with the operational models
that the next system impacting the region looks to be next weekend
although there are some timing and strength differences but 5-7 days
out that should be anticipated. Have not veered away from the NBM
much outside of Friday morning lows in a few locations.
Rain will quickly come to an end Wednesday morning as our
disturbance moves east. We will cool off a little but the main surge
of cooler air will lag behind and likely not move in till Wednesday
night as another s/w slides down the back side of the broad L/W
trough over the eastern CONUS. This will be a dry disturbance
Thursday but should make things cool again Thursday and cold that
night. Thursday night looks to be a good radiational cooling night
with decent cold air drainage in the Pearl and Pascagoula drainage
age areas. This is the one areas where we have gone below guidance
for morning lows Friday morning. Also on Thursday our next
antagonist will be coming onshore out of the Pacific which is
currently southwest of the Aleutians.
Friday and into the weekend we will quickly moderate as southwest
flow sets back up and high pressure pushes east. Moderation will be
slow as we will have quite a bit of moistening up to do but once it
starts Friday it may have 24 to 36 hours to do so before the system
gets into the area. At this time will stick with the NBM with
slight chance to chance PoPs through much of the weekend. /CAB/
&&
.MARINE...A strong cold front will move through tonight and once it
passes strong northwest winds will develop. All of the coastal
waters should see sustained winds of 20-25kts tonight after the
front moves through and then winds will begin to back down from
northwest to southeast through the day. SCY is already out and no
changes have been made to this. Winds will slowly veer around to the
east by Tuesday morning and then onshore By Tuesday night. The next
cold front will move through early Wednesday and we may need a SCY
for a few of the coastal waters again Wednesday but the main surge
of cold air will hold off till Wednesday night and Thursday. /CAB/
&&
.AVIATION...18z TAF package...Most terminals are still dealing
with MVFR cigs and likely will continue to at least be impacted by
low cigs through the forecast. Cigs will low as the cold front
approaches and most terminals could see IFR cigs 00z with post
frontal stratus hanging around through tomorrow morning. SHRA and
isolated TSRA will accompany the front which should move through the
area between 0-6z tonight. Winds will quickly veer to the northwest
overnight and there may even be some LLWS to deal with. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 44 54 37 58 / 90 0 0 0
BTR 43 53 38 58 / 80 0 0 10
ASD 45 57 38 62 / 50 0 0 0
MSY 48 55 46 60 / 70 0 0 0
GPT 48 57 41 60 / 30 0 0 0
PQL 48 60 38 63 / 30 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 11 PM this evening to 7 AM CST Monday for
LAZ058-060>062-064-070.
GM...Small Craft Advisory from 10 PM this evening to 3 PM CST Monday
for GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 10 PM this evening to 9 AM CST Monday
for GMZ530-532-534.
MS...None.
GM...Small Craft Advisory from 10 PM this evening to 3 PM CST Monday
for GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 10 PM this evening to 9 AM CST Monday
for GMZ532-534.
&&In the hours before
Special weather statement, Dec 13, 6:55 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
655 PM CST Sun Dec 13 2020
LAZ034>036-046>048-MSZ068-069-140200-
Iberville-East Feliciana-Pointe Coupee-West Baton Rouge-East Baton
Rouge-West Feliciana-Wilkinson-Amite-
655 PM CST Sun Dec 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL WEST BATON ROUGE...POINTE COUPEE...CENTRAL EAST FELICIANA...
NORTHWESTERN IBERVILLE AND NORTHWESTERN EAST BATON ROUGE PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...
At 655 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Slocum to near Church Point.
Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Zachary, New Roads, Jackson, St. Francisville, Centreville, Livonia,
Maringouin, Woodville, Slaughter, Gloster, Fordoche, Rosedale, Grosse
Tete, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor and
Erwinville.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3132 9112 3135 9071 3029 9141 3031 9162
3044 9164 3050 9175 3071 9173 3086 9182
3097 9181 3104 9172 3104 9165 3097 9166
3104 9156 3113 9163 3124 9156 3124 9148
3132 9146 3137 9123
TIME...MOT...LOC 0055Z 269DEG 32KT 3131 9156 3041 9215
24/RRSpecial weather statement, Dec 13, 7:57 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
757 PM CST Sun Dec 13 2020
LAZ034>037-046>050-056-057-071-MSZ068>070-140300-
Livingston-Ascension-East Feliciana-Pointe Coupee-St. James-East
Baton Rouge-West Feliciana-Iberville-St. Helena-Northern
Tangipahoa-Assumption-West Baton Rouge-Wilkinson-Amite-Pike-
757 PM CST Sun Dec 13 2020
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN WEST FELICIANA...
SOUTHEASTERN POINTE COUPEE...EAST BATON ROUGE...ASCENSION...
NORTHWESTERN ST. JAMES...WEST BATON ROUGE...ST. HELENA...
LIVINGSTON...EAST FELICIANA...IBERVILLE...NORTHWESTERN TANGIPAHOA AND
NORTHERN ASSUMPTION PARISHES...PIKE...SOUTHEASTERN WILKINSON AND
AMITE COUNTIES...
At 756 PM CST, radar indicated showers were located along a line
extending from 8 miles southwest of Bude to 8 miles east of
Catahoula. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Baton Rouge, Zachary, Baker, Mccomb, Denham Springs, Gonzales,
Donaldsonville, Plaquemine, Port Allen, Jackson, Clinton, Liberty,
Greensburg, Napoleonville, Oak Hills Place, St. Gabriel, Walker,
Amite City, Addis and Brusly.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3100 9026 3100 9037 2989 9096 2999 9126
3000 9123 3004 9123 3008 9137 3010 9139
3010 9146 3023 9148 3025 9157 3134 9098
3135 9026
TIME...MOT...LOC 0156Z 286DEG 30KT 3135 9092 3019 9157
24/RRSpecial weather statement, Dec 13, 9:04 PM CST, 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
904 PM CST Sun Dec 13 2020
LAZ039-071-MSZ071-140330-
Washington-Northern Tangipahoa-Walthall-
904 PM CST Sun Dec 13 2020
...A SHOWER WILL AFFECT NORTHERN TANGIPAHOA...NORTHWESTERN WASHINGTON
PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN WALTHALL
COUNTIES...
At 903 PM CST, a shower was located near Kentwood, or 8 miles north
of Amite, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this shower.
Locations impacted include...
Franklinton, Kentwood, Roseland, Mount Herman, Wilmer and Tangipahoa.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3080 9001 3077 9057 3089 9057 3100 9030
3100 9026 3101 9026 3106 9007
TIME...MOT...LOC 0303Z 258DEG 35KT 3086 9049
24/RRHigh Wind, St. Charles
- When
- December 13, 9:40 PM CST to 9:42 PM CST
- Where
- St. Charles forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Emergency Manager
St. Charles Emergency manager relayed a wind measurement of 59 mph 4 miles NW of Hanhville.
High Wind, Orleans
- When
- December 13, 10:23 PM CST to 10:25 PM CST
- Where
- Orleans forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
KNEW ASOS measured a wind gust of 51 knots.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Louisiana, December 13, 2020$8,000 · EF1 · 5 events
- Damaging Winds in Mississippi, December 13, 2020$18,000 · 53 kt wind · 8 events
- Winter Storm and Winter Weather in Arkansas, December 13 to 15, 202017 events
- Winter Storm in Oklahoma, December 13, 202013 events
- Heavy Snow in Oklahoma, December 13, 202012 events
- Winter Weather in Missouri, December 13, 20207 events
- Winter Weather in Michigan, December 13 to 15, 20207 events
- Winter Weather in Texas, December 13, 20206 events
- Coastal Flood in California, December 13 to 14, 20205 events
- Coastal Flood and Wildfire in California, December 13 to 18, 20205 events
- High Wind in California, December 13, 202063 kt wind · 4 events
- Heavy Snow and High Wind in California, December 13 to 14, 202083 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927097, 927096.